phone-number
vets

Go to site For Pet Owners

Glucose toxicity and hypoglycemia

Glucose toxicity

Glucose toxicity occurs when insulin secretion is reduced by prolonged hyperglycemia. Prolonged hyperglycemia can occur due to a number of causes. The prolonged and high-dose therapeutic use of glucocorticosteroids can induce diabetes mellitus. The use of exogenous progestogens can lead to growth hormone excess. Progestogens also have an affinity for glucocorticosteroid receptors. In obese dogs, tissue receptors have decreased insulin sensitivity. This leads to a greater demand for insulin, which can result in exhaustion of the islets of Langerhans.

Hypoglycemia in canine diabetes

If the insulin dose is too high, clinical signs of hypoglycemia may be observed.

Hypoglycemia may also be triggered by events causing a relative insulin overdose:

  • Loss of appetite
  • Vomiting
  • Excessive exercise

Clinical signs

The clinical signs of hypoglycemia, in increasing order of severity, are:

  • Hunger
  • Restlessness
  • Shivering
  • Ataxia
  • Disorientation
  • Convulsions and coma

Some animals may just become very quiet and inappetent.

Emergency Treatment of Hypoglycemia

  • Immediate oral administration of glucose solution or corn syrup (1 g per kg body weight). Animals that are collapsed should not have large volumes of fluid forced into their mouths as this may result in aspiration pneumonia. Here it is preferable to rub a small amount of the glucose solution or corn syrup onto the animal’s gums or under its tongue.
  • Intravenous dextrose solution (50%) can be administered in severe cases or if oral therapy has been ineffective. Dose for hypoglycemia 1–5 mL 50% dextrose by slow intravenous injection (over 10 minutes)7 — not aimed to correct blood glucose concentration but to reverse clinical signs.

Owners of diabetic pets need always to have a source of glucose readily available. Following the successful emergency administration of oral glucose, small amounts of food should be offered at intervals of 1–2 hours until the effects of the insulin overdose have been counteracted.

If the insulin dose is too high, it should be reduced, eg, by at least 10%. It may be necessary to construct a glucose curve to enable appropriate adjustment of the insulin dose.

top